What is Dermatographism?

Mary McMahon
Mary McMahon

Dermatographism is a form of urticaria or skin rash which is caused by pressure on the skin. In some patients, even lightly brushing the skin can cause a rash to emerge, while others may need to be more firmly touched, as for example with a blunt instrument like a pen or a tongue depressor. This condition is rarely harmful, although it can sometimes be a source of irritation. For patients who experience more serious symptoms, medications are available.

In some patients, even light contact with a tongue depressor may cause a rash.
In some patients, even light contact with a tongue depressor may cause a rash.

Urticarias come in a wide number of forms, and they can be caused by many different things. A classic urticaria takes the form of a raised red welt, which may be itchy or painful. In the case of dermatographism, also known as dermatographia or dermatographic urticaria, the rash appears to be autoimmune in origin. Doctors theorize that the rash is caused by the release of histamines from mast cells located just under the skin; evidently, in people with dermatographism, the cell walls are weak, making it easy to rupture mast cells with light contact.

Contact dermatitis triggered by exposure to bubble bath, soap or another allergen may cause dermatographism symptoms.
Contact dermatitis triggered by exposure to bubble bath, soap or another allergen may cause dermatographism symptoms.

The term “dermatographism” literally means “skin writing,” describing one of the more interesting applications for patients with dermatographism. Using light touch, a patient can literally write on his or her skin, and the writing will appear as a raised welt which will fade away in several minutes or hours. People can also draw designs on themselves, as one artist with dermatographism has done.

Urticarias come in a wide number of forms, and can be caused by many things.
Urticarias come in a wide number of forms, and can be caused by many things.

For people who are not familiar with the condition, dermatographism can be alarming, because a light touch or scratch can swell up into an ugly red welt which makes it look like the patient has been abused. However, the welts usually fade quickly, and they leave no lasting impression. Most commonly, patients just experience some itching, although some people with dermatographism can experience pain, and sometimes it may take a few minutes or even hours for the welts to show up.

Patients with dermatographism may experience intense itching.
Patients with dermatographism may experience intense itching.

Children with dermatographism are sometimes mistaken for victims of abuse if the welts linger, because a doctor, teacher, or member of law enforcement may see the welts and think that they are the result of injuries inflicted by someone else. For this reason, parents of a child with this condition may want to have a doctor's note sent to people who interact with the child on a regular basis so that they are aware of the situation.

Some patients find their dermatographism annoying or painful, in which case antihistamines may be prescribed to counteract the mast cells and make the welts less common and less noticeable. Certain sedatives also appear to be effective in managing this condition.

Dermatographism is a form of skin rash caused by pressure on the skin.
Dermatographism is a form of skin rash caused by pressure on the skin.
Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a wiseGEEK researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

You might also Like

Readers Also Love

Discussion Comments

anon172909

I have noticed every time I have a major surgery, a week later I develop a rash all over. Only When I scratch, I can write my name on my skin with my fingernail. The act of wiping myself with toilet paper starts the rash and then it seem to spread all over. it last several months after my surgeries. I have RA and the doctors cannot figure out what it is coming from (anesthesia, meds). It is very annoying, painful and itchy. After reading this article I believe this is what I have.

Post your comments
Login:
Forgot password?
Register: